How Do You Live With Coronary Artery Spasms, 35 F Had Heart Attack 5/30/08

Question

Asked by dawn

How Do You Live With Coronary Artery Spasms, 35 F Had Heart Attack 5/30/08

my grandmother of 68 past away mother's day this year and during this time is when i noticed a crushing feeling in my chest, but dismissed it from being upset. One week later we went to the lake to stay for our Anniversary and noticed on the way up a heavy feeling and weird pains in my chest, also thinking that i slept wrong because my neck and jaw had pain. For three days during the stay, i felt these pains on and off, but then completely went away. I did notice that instead of going out on the boats and riding the jet skis, i took every minute possible sleeping on the sofa...so tired and besides out of breath to walk to the activity, which is not me. Then by the time the trip was over, i felt fine and it was out of site, out of mind. That was the week of May 25. I went back to as normal as an activity as possible, i just felt really drained and had a feeling of lazy. On the thirtieth of May 08 I went to my sons honor program and was fine, came home and began working at our office. I was on the phone with one of our employees and at the same time bending over (from sitting position) to file a paper and i felt like something was crushing on my chest really bad, then everything went black and i felt as if i got up, i would fall, and i did, then my chest began to really hurt and i felt like it was hard to catch a breath. Then i felt like i had to hurry to a restroom, i was extremely sick to my stomach. I tried lying on my bed to the left, right, straight up, on my stomach....every way i could and no matter what i did, the pains got worse and worse, of course my husband was very anxious to call the ambulance, but i wanted another few minutes to close my eyes and try to rest. He gave me about 1 minute and then i told him yes please call, i was taken and stabilized best possible in the ambulance, then transported to a hospital close to home, i had positive enzymes, irregular ekg, etc. I was then transfered to Mid Central Georgia Hospital in Macon's heart center, had a heart cath, but not a whole lot found, after a few heart doctor's, my current one has concluded by all of the tests and positive Lupus levels that it was a Coronary Artery Spasm and a possible clot? Meds have been changed more times than i change my childrens diapers it seems like, and the chest pain is daily, still have no energy, out of breath alot, is this normal and how do you live with this. will things get back to normal or will this be one of the things i have to alter my lifestyle in order to prevent? Curiousity and not knowing enough is killing me. any help would be wonderful. thanks dawn

Answer

Dawn,

Thanks for your question and I'm sorry to hear of your problems. Coronary spasm is a known cause for acute coronary syndrome and also myocardial infarction (heart attack). As you've pointed out, catheterization does not reveal any major blockages to explain the area of damage on an electrocardiogram. Sometimes, during the catheterization, the doctor actually sees the artery spasm and narrowing. It's this narrowing that causes the problems. It creates a situation as if there were a blockage, with less blood flow to the heart muscle. If blood flow slows enough, a clot could also form which can lead to a heart attack.

Fortunately there are several medications on the market that can be used for coronary spasm. They are in two broad classes. One class is known as calcium channel blockers, available in different formulations and different doses. These drugs cause blood vessels to dilate and deliver more blood. Used on a regular basis, they can help prevent the spasm from occurring.

The other class is nitrates, which also cause blood vessels to dilate. They are available in many forms: pills; patches; pastes; and, small tabs to dissolve under the tongue.

Though nitrates and Calcium Channel blockers are commonly used to treat heart disease, the Calcium Channel blockers are also used to treat high blood pressure. Therefore, in a situation such as yours, your doctors are trying to control the spasm, and unfortunately you're experiencing the side effects, which probably include low blood pressure (which can be caused by both classes of drugs). With trial and error, and fine adjustment of doses, you should be stabilized at some point. Your body should adjust to most of the side effects. And hopefully, you will then be leading a normal life again.

Have patience. It sounds like your doctors are on the right track. Don't hesitate to discuss your feelings and concerns with your doctors who will provide explanations and reassurance.

Best wishes.

Martin Cane, M.D.